Why Teeth Can Become Brown or Grey — Tetracycline
- Posted on: Dec 15 2017
Ever since it was added to the stable of antibiotics over 60 years ago, tetracycline has been a popular alternative to fight infections such as strep. But this antibiotic has an unfortunate side effect — it turns teeth brown or grey. The first case of reported tooth discoloration in children occurred in 1956. Unfortunately, many, many other children had their teeth stained over the following decade before the connection was fully understood.
Because this type of tooth staining happens in the dentin, the inner tooth, it does not respond to teeth whitening. At Gentle Dental, we use porcelain veneers to cover the effects of tetracycline staining.
Here’s some more information on tetracycline and staining.
Why does tetracycline stain teeth?
Timing seems to matter with tetracycline, especially the timing of mineralization. In teeth, mineralization is an ongoing process, where teeth continually lose (demineralization) and gain (remineralization) minerals such as calcium. When teeth lose more minerals than they regain, that is when decay sets in. Mineralization is especially active in young, growing teeth. Ingested fluoride has been proven to help in this process by strengthening the developing permanent teeth from within. Fluoride applied directly to the teeth helps to speed remineralization on the tooth surface.
Various research studies have shown that if the teeth are exposed to tetracycline at a time of tooth mineralization or calcification, the tetracycline will bind to the calcium ions in the teeth. If this happens before the teeth erupt, the tetracycline that has bound to the calcium will cause the teeth to come out with an initial fluorescent yellow discoloration. Once these teeth are exposed to light, however, the tetracycline will oxidize, and the discoloration will change from fluorescent yellow to non-fluorescent brown or grey over a period of a few months to years.
The location of the discoloration will correspond directly to the stage of tooth development at the time of the tetracycline exposure. Permanent teeth tend to show the discoloration with less color, but it is more widespread across the tooth.
Tetracycline is limited in its timeframe for use
Because of this tooth discoloration, tetracycline is not to be used by doctors during the second and third trimesters of pregnancy or in children up to 8 years of age. These ranges are the periods of calcification of the teeth.
What if my teeth are stained this way?
People with tetracycline-stained teeth can be deceived by teeth whitening claims. The thinking is that if teeth whitening programs can remove coffee and red wine stains, why not tetracycline stains? The difference is where the staining occurs. Food stains occur on the tooth enamel, the outer layer. Teeth whitening products break down these stains in a similar way to detergents breaking down clothing stains.
But tetracycline stains the interior of the tooth called the dentin. When the dentin is stained, this is permanent. It’s also why our teeth become more yellow with age, as the enamel wears down and more of the dentin shows through. Although you see claims of teeth bleaching-fixing tetracycline discoloration, the dentin really can’t be whitened.
But, we can cover the stains at Gentle Dental with porcelain veneers. These thin porcelain shells are placed over the visible front sides of the teeth to cover stains and imperfections. That’s how we can help with tetracycline-stained teeth at Gentle Dental. Bonding also can cover stained teeth, but veneers are a longer-lasting solution.
Do you have discolored teeth from tetracycline given to you as a child? Call us at Gentle Dental, 732-549-5660 and ask about porcelain veneers. We can give you back bright white teeth you thought were no longer possible.
Posted in: Dental Veneers